Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 179, NWS Seattle, WA

August 8, 2021

NWS Seattle, WA issued this small craft advisory at Aug 8, 2021, 2:35 AM PDT. It took effect at Aug 8, 2021, 2:13 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2021, 2:35 AM PDT (09:35 UTC)
In effect from
Aug 8, 2021, 2:13 PM PDT
Expired
Aug 9, 2021, 5:00 AM PDT
In force
15 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

273 
WHUS76 KSEW 080935
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
235 AM PDT Sun Aug 8 2021

PZZ131-132-081745-
/O.CAN.KSEW.GL.W.0058.000000T0000Z-210808T1200Z/
/O.EXA.KSEW.SC.Y.0177.000000T0000Z-210808T1200Z/
/O.NEW.KSEW.SC.Y.0179.210809T0000Z-210809T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
235 AM PDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM PDT MONDAY...
...GALE WARNING IS CANCELLED...

* WHAT...For the first Small Craft Advisory, west winds 15 to 25 
  kt. For the second Small Craft Advisory, west winds 15 to 25 
  kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, until 5 AM PDT early this 
  morning. For the Small Craft Advisory, from 5 PM this 
  afternoon to 2 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Gales have subsided across the Strait this
  morning, however low-end small craft strength westerlies will
  persist through the early morning hours. A brief lull in winds
  will occur later this morning, before winds pick up again  
  during the late afternoon and evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-081200-
/O.CON.KSEW.SC.Y.0177.000000T0000Z-210808T1200Z/
Northern Inland Waters Including The San Juan Islands-
235 AM PDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WHAT...Southwest winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-081200-
/O.CON.KSEW.SC.Y.0177.000000T0000Z-210808T1200Z/
Admiralty Inlet-
235 AM PDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
5 follow-up statements
963 
WHUS76 KSEW 081516
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
816 AM PDT Sun Aug 8 2021

PZZ131-132-082330-
/O.CON.KSEW.SC.Y.0179.210809T0000Z-210809T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
816 AM PDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 2 AM PDT MONDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 5 PM this afternoon to 2 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
017 
WHUS76 KSEW 082113
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
213 PM PDT Sun Aug 8 2021

PZZ131-132-090515-
/O.EXT.KSEW.SC.Y.0179.210808T2113Z-210809T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
213 PM PDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT MONDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 2 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
244 
WHUS76 KSEW 082114
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
214 PM PDT Sun Aug 8 2021

PZZ131-132-090515-
/O.EXT.KSEW.SC.Y.0179.000000T0000Z-210809T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
214 PM PDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 5 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
537 
WHUS76 KSEW 090325
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
825 PM PDT Sun Aug 8 2021

PZZ131-132-091200-
/O.CON.KSEW.SC.Y.0179.000000T0000Z-210809T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
825 PM PDT Sun Aug 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 5 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
230 
WHUS76 KSEW 090956
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
256 AM PDT Mon Aug 9 2021

PZZ131-132-091200-
/O.CON.KSEW.SC.Y.0179.000000T0000Z-210809T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
256 AM PDT Mon Aug 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Aug 7, 8:23 PM PDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 8:23 PM PDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
823 PM PDT Sat Aug 7 2021

.UPDATE...The current forecast trends remain on track, with
passing showers persisting across much of the area tonight. As
expected, the "drier" area of the region is the Central Puget
Sound area that is in the rain shadow at this hour. Expect showers
to linger through the overnight hours as the convergence zone
slides southward toward the King County line lat tonight.
Additional showers will develop and linger Sunday morning as the
upper level low (evident on visible, IR and WV satellite imagery)
moves inland across Western Washington. Trends in POPs, weather
and sky cover remain on track, so large changes are not planned
for this evening.

Pullin

&&

.PREV DISCUSSION... /issued 315 PM PDT Sat Aug 7 2021/

SYNOPSIS...Showers lingering mostly across Island, Snohomish and
Skagit counties this afternoon. Sunday will be cooler, with
showers continuing across the Cascades. Upper level high pressure
builds in off the coast and moves over the Pacific Northwest by
midweek for above normal temperatures. Elevated fire weather
concerns are possible.

SHORT TERM /TONIGHT THROUGH TUESDAY/...Latest radar imagery
trends show convergence zone activity beginning to form across
Island, Snohomish and Skagit counties. Light rainfall
accumulations can be expected. Given the thicker cloud cover that
has persisted for most of the day, it has become more unlikely
that there has been any opportunity for surface based instability
to manifest in any of the showers and become more convective. The
slight chance for thunderstorms near the International Border was
trimmed back in the afternoon forecast update to reflect the lack
of actionable instability.

The closed low pressure system responsible for today's showers
will continue to move across the area tomorrow, which will keep
showers in the vicinity. Primarily, this includes eastern Puget
Sound, eastern Strait of Juan de Fuca and the northern interior
waters. As the system is quickly moved to the east, the heights
will begin to rise and clear the rain showers out by Sunday
afternoon.

Cluster analysis and ensemble guidance is reasonably more
confident on a strong area of high pressure setting up over the
Pacific by Monday. Weak northwesterly winds can be expected over
the area on Monday in the space between the ridge and departing
low pressure system to the east. Temperatures on Monday will be in
the upper 70s and low 80s, but are expected to pick up into the
low to mid 80s on Tuesday as the ridge axis shifts closer to
shore.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...By Wednesday, the ridge
should be more firmly overhead and signal the beginning to the
next round of much above normal temperatures. Low 90s in the
southwest interior, with mid to upper 80s across Puget Sound are
currently in the forecast. Thursday and Friday show low to mid 90s
over much of the Sound, with a spot or two of triple digits near
the Chehalis valley.

The daily records at SeaTac for August 12th, 13th, and 14th are 96
(1977), 92 (2002), and 95 (2010) respectively. Whether or not the
high temperatures are able to come close to or meet these
temperatures will be highly dependent on the amount of smoke and
haze also in the area, discussed below.

As a thermal trough sets up over the coast by mid to late next
week, a period of offshore flow looks to develop by Thursday and
linger into Friday. Right now the winds are not expected to be
particularly strong, but offshore winds are a warming and drying
wind. This lends itself to heightened fire weather concerns as the
fuels are going to remain abundantly dry (despite receiving some
rain).

A caveat to the high temperature forecast: smoke. Given the
southerly flow aloft as the ridge builds in, an increase in mid to
upper level smoke and haze from fires burning in northern
California may be seen by mid to late week. Right now there are
little to no indication that surface based air quality will
degrade, but the amount of haze could certainly shave off a couple
of degrees from the high temperature forecasts currently in
place. Given the temporal limits on high resolution smoke
trajectory forecasts, it did not make sense to bring the
temperature forecast down at this time. This will need to be
factored in to future forecasts that have high resolution smoke
guidance available for the time frame of interest.

The good news is that the very warm temperatures likely won't be
around for long, as better onshore flow may attempt to set back in
by next weekend. Details are loose on the exact solution at this
time.

Kristell

AVIATION...An upper level low over the region will maintain
onshore flow and scattered showers through Sunday morning. The
flow aloft is westerly. Ceilings will generally range from MVFR to
IFR conditions late tonight through Sunday morning before
gradually improving to VFR Sunday afternoon. Prevailing winds out
of the southwest to west through the period with gusty winds
diminishing this evening. Wind speeds around or below 10 kts
tonight through the end of the period.

KSEA...Wind gusts have diminished at the terminal at this hour.
Southwesterly winds will persist at the terminal through the period
at speeds generally AOB 10 kts. Showers will remain in the vicinity
through Sunday morning, with the convergence zone likely getting
within a few miles of the terminal to the north by early Sunday
morning. A wind shift is not anticipated at the terminal. MVFR CIGS
likely through at least 18Z before VFR conditions resume Sunday
afternoon.

Pullin/33

MARINE...Strong onshore flow will persist tonight with
gales through the Strait of Juan de Fuca. Onshore flow will
gradually ease on Sunday but will still likely see Small Craft
Advisory winds through the strait during the late afternoon and
evening hours. Lighter onshore flow expected Monday and Tuesday. By
mid week, winds will turn offshore as a thermal trough forms
along the coast.

33

FIRE WEATHER...A weather system is moving through Western
Washington this weekend. A ridge of high pressure will build over
the region next week and the air will warm and dry and become
more unstable each day, yielding the potential for elevated fire
weather conditions once again. Record high temps are possible
next Thursday or Friday.

19

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 5 AM PDT Sunday for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 5 AM PDT Sunday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 2 AM PDT Sunday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:14 PM PDTExcessive Heat WatchSEW48 hr

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.